MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Model Number 164267
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
According to the manufacturer's sales representative, the oxygenator's manufacturer's representative had found that some of their oxygenators had high pressure excursion issues at other accounts.The issue described in this report occurred with their same oxygenator.The user facility is swapping to the old pack for now to see if that resolves the issue.The user facility is also going to monitor pre and post oxygen pressures.
 
Event or Problem Description
It was reported that during use of the device for a cardiopulmonary bypass (cpb) procedure, the heart lung machine (hlm) had low flow going on bypass with maxed revolutions per minute (rpms).The surgical procedure was completed successfully.There was a 10 minute delay.There was no blood loss, nor adverse consequences to the patient.Per clinical review: the perfusionist discussed with the manufacturer's clinical specialist about the incident the team had with their hlm during a cpb procedure on (b)(6) 2020.The team set up their medtronic disposable and medtronic pack for procedures.The team used the medtronic approved adapter plate attached to the hlm drive motor.The pack consisted of the medtronic biopump which was used for all procedures.The practice of priming the pump is varied throughout the practice; some users during prime would place some pressure on the arterial circuit to mimic the patient pressure, but some others do not.The users who do create a pressure on their arterial circuit during priming only do it for a small amount of time to test their pressure system.The protocol is additionally varied for initiation of bypass and their activated clotting time (act) measurements.The practice in general initiates at 400 seconds, but again was varied and some perfusionists wait until the act is above 480 seconds.In contrast, their protocol is to prime the circuit with 10000 iu of heparin.During this particular case, the act was 560, and the patient had presented with an acute myocardial infarction the day prior and was on an intra-aortic balloon pump.At initiation of bypass, the perfusionist was able to only achieve a flow rate of 1.5 to 2.0 liters per min (l/min), with the rpms maxed at 3600.Since she was aware of the similar situation that occurred on a previous cases (resolution of flow occurred), she tried to go up and down on the rpms and the flow to the patient was resolved over ten or so minutes at approximately 4.0 l/min with a more normal rpm.Three individuals within the manufacturer's clinical team have discussed at length about high pressure excursions with the clinical team at user facility.It was discussed what a high pressure excursion is, how it presents itself and the possibility that they were seeing this phenomena.The team at the user facility has had the bio-cone and the oxygenator sent to medtronic for evaluation.Multiple solutions were suggested to help isolate the problem.It was suggested to be reading pre and post oxygenator pressures, additionally placing a back pressure on the system during priming, and trying the manufacturer's oxygenator.The manufacturer's sales representative procured a few delphin disposables.The stated delay in the continuation of the surgical procedure was 10 minutes of troubleshooting and retrieving the additional hardware.There was no harm or blood loss due to this incident.
 
Additional Manufacturer Narrative
Updated blocks: h3 and h6 the reported complaint is not verifiable.Per the clinical specialist, no parts will be returned for evaluation as it was suspected that the disposables from another manufacturer were causing the issue.If additional information becomes available on this complaint that would alter the facts and/or conclusion, a supplemental report will be filed accordingly.

Brand Name
ADVANCED PERFUSION SYSTEM 1
Common Device Name
CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
6200 jackson road
ann arbor MI 48103
MDR Report Key10210431
Report Number1828100-2020-00235
Device Sequence Number2121411
Product Code DTQ
UDI-Device Identifier00886799000458
UDI-Public(01)00886799000458(11)180221
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K172220
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number164267
Device Catalogue Number164267
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/04/2020
Supplement Date Received by Manufacturer08/05/2020
Initial Report FDA Received Date06/29/2020
Supplement Report FDA Received Date08/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC ADAPTER PLATE; MEDTRONIC AFFINITY FUSION OXYGENATOR; MEDTRONIC BIOPUMP; MEDTRONIC DISPOSABLE; MEDTRONIC PACK